Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 36, NWS Springfield, MO

March 12, 2020Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 12, 2020, 4:09 PM CDT for Shannon County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2020, 4:09 PM CDT (21:09 UTC)
Expired
Mar 12, 2020, 4:33 PM CDT
In force
24 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Shannon County, MO

The radar

The St Louis radar (KLSX), 182 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 3:44 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS53 KSGF 122109
SVRSGF
MOC203-122200-
/O.NEW.KSGF.SV.W.0036.200312T2109Z-200312T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
409 PM CDT Thu Mar 12 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Shannon County in south central Missouri...

* Until 500 PM CDT.

* At 409 PM CDT, a severe thunderstorm was located over Birch Tree,
  or 12 miles east of Mountain View, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Winona...                         Birch Tree...
  Eminence...                       West Eminence...
  Alley Spring...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for south central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 9102 3708 9122 3689 9122 3689 9156
      3703 9156 3715 9144 3725 9113 3720 9112
      3720 9109 3718 9109 3716 9104 3714 9104
      3714 9102
TIME...MOT...LOC 2109Z 261DEG 36KT 3698 9147 

HAIL...1.00IN
WIND...60MPH
 
$$

Rothstein
2 follow-up statements
290 
WWUS53 KSGF 122121
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
421 PM CDT Thu Mar 12 2020

MOC203-122200-
/O.CON.KSGF.SV.W.0036.000000T0000Z-200312T2200Z/
Shannon MO-
421 PM CDT Thu Mar 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN SHANNON COUNTY...

At 421 PM CDT, a severe thunderstorm was located near Winona, or 17
miles west of Van Buren, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Winona...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for south central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 9102 3708 9122 3689 9122 3689 9142
      3703 9141 3721 9125 3725 9113 3720 9112
      3720 9109 3718 9109 3716 9104 3714 9104
      3714 9102
TIME...MOT...LOC 2121Z 282DEG 40KT 3696 9132 

HAIL...1.25IN
WIND...60MPH
 
$$

Rothstein
267 
WWUS53 KSGF 122133
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
433 PM CDT Thu Mar 12 2020

MOC203-122143-
/O.CAN.KSGF.SV.W.0036.000000T0000Z-200312T2200Z/
Shannon MO-
433 PM CDT Thu Mar 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHANNON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3710 9102 3708 9122 3689 9122 3689 9142
      3703 9141 3721 9125 3725 9113 3720 9112
      3720 9109 3718 9109 3716 9104 3714 9104
      3714 9102
TIME...MOT...LOC 2132Z 261DEG 36KT 3698 9116 

$$

Rothstein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:21 PM CDT, 48 minutes earlier.

Area forecast discussion, Mar 12, 3:21 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
321 PM CDT Thu Mar 12 2020

.SHORT TERM...(This evening)
Issued at 142 PM CDT Thu Mar 12 2020

The focus continues to be the potential for severe weather late
this afternoon across the eastern Ozarks.

The upper levels of the atmosphere continue to exhibit a split
flow regime with a cutoff low centered over Catalina and
northwest flow across the northern Rockies. This has resulted in
confluence across the central Plains, enhancing the 300-mb jet
streak to 100-120 kts as it noses into central Missouri. The net
result has been an increase in deep layer (0-6 km) shear across
the Ozarks; the key ingredient driving the severe weather threat.

At the surface, a low-pressure system can be analyzed over
Jefferson City, with a cold front extending from Chanute, KS to
Oklahoma City, OK. Meanwhile, a large and unstable warm sector
has opened across southwest Missouri with surface dewpoints in the
low 60s and temperatures in the mid 70s.

Data from our 18z sounding resembles a classic loaded gun, with a
capping inversion beneath 1300 J/Kg of surface-based CAPE. An EML
(elevated mixed layer) advecting in from the west will result in
steepening mid- level lapse rates over the next couple hours,
effectively eroding the cap and allowing storms to initialize
along the surface cold front as it pushes south of Interstate 44.

The low-level kinematic field across the eastern Ozarks reveals a
40-50 kt LLJ (low- level jet) nosing in ahead of the cold front,
with 0-3km SRH (storm-relative helicity) values progged between
200-300 m^2/s^2. With a roughly 45 degree angle between the bulk
shear vector and the line of forcing (the cold front), the storm
mode will likely be a line of long- lived isolated supercells.
Therefore, all types of severe weather will be possible by this
evening including thunderstorm wind gusts exceeding 60 MPH, large
hail to the size of half-dollars, and tornados.

The CAMs (convective allowing models) are hinting that storms
begin to organize and intensify east of a Gainesville-to-Eminence
line.

.LONG TERM...(Friday through Thursday)
Issued at 142 PM CDT Thu Mar 12 2020

Friday afternoon will be cooler and dry in the wake of frontal
passage with highs only in the low 50s. However, the closed
upper-level low begins to open up over the Dessert Southwest,
summoning in a deep moisture fetch from both the Pacific and
Gulf. By Friday night, moderate-to-heavy rain will lift into
southwest Missouri ahead of mid-level shortwave energy. Model QPF
currently paints a widespread 1.0-1.5" of rain across the Ozarks
for Friday night into Saturday.

Saturday night through Sunday will be a dry period with below
normal temperatures as high pressure settles into the region.

Despite some notable discrepancies in the medium-range guidance,
next week continues to look like a wet and unsettled period with
multiple rounds of rain. Temperatures during this stretch will
likely be near their normal values with daily highs near 60
degrees. Meanwhile, frost potential on overnight lows really only
exists Saturday and Sunday nights across the valleys of the
eastern Ozarks.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1147 AM CDT Thu Mar 12 2020

A frontal system moving through the Ozarks early this afternoon
will keep around plenty of high-level clouds. The net effect will
be continued VFR conditions through this TAF period. The main
concern for pilots this afternoon could be some light turbulence
north of warm front, which currently extends from KJEF to KPAH.
Such turbulence would mainly be focused across central Missouri.

Surface winds will gradually veer from southwest this afternoon to
north tonight as a surface cold front makes its passage.
Sustained surface wind speeds this afternoon will be 10-15 kts
with occasional gusts to 25 kts. Then by tonight, sustained
surface wind speeds will be around 10 kts with occasional gusts to
20 kts.

If pilots are flying east of the JLN/SGF/BBG terminals beyond 21z
(4pm), showers and thunderstorms can be expected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Albano
LONG TERM...Albano
AVIATION...Albano
Hazardous weather outlook, Mar 12, 3:38 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
338 PM CDT Thu Mar 12 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-132045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
338 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

 A frontal system is moving across southern Missouri this
afternoon. Thunderstorms are expected to initiate south of
Interstate 44 and east of Highway 65, eventually evolving into a
line of discrete supercells as a cold front forces these storms
toward the bootheel region of Missouri by early this evening. All
severe weather hazards will be possible, including strong
thunderstorm winds gusts exceeding 60 MPH, large hail to the size
of half-dollars, and a few tornados. Frequent cloud-to- ground
lightning and brief heavy downpours will also accompany these
storms.

Confidence continues to increase with most short-term model
guidance indicating the strongest storms to occur east of a
Gainesville- to- Eminence line between 4 PM and 8 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Additional chances for rain and thunderstorms will occur Friday
  night into Saturday and again next week. There may be an
  increasing flooding risk as we get into next week if the region
  sees repeated rainfall.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Albano

In the hours before

Special weather statement, Mar 12, 3:57 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
357 PM CDT Thu Mar 12 2020

MOZ098-106-122130-
Oregon MO-Shannon MO-
357 PM CDT Thu Mar 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHANNON AND NORTHWESTERN
OREGON COUNTIES UNTIL 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Birch Tree, or near Mountain View, moving east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Winona...                         Birch Tree...
Eminence...                       Montier...
Alley Spring...                   Teresita...
West Eminence...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Missouri.

LAT...LON 3708 9122 3683 9122 3686 9166 3701 9166
      3716 9156 3724 9112 3720 9112 3720 9109
      3718 9109 3717 9104 3714 9104 3714 9102
      3709 9102
TIME...MOT...LOC 2057Z 271DEG 44KT 3695 9160

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 9:02 PM CDTRiver Flood WarningSGFVernon47 hr
Mar 11, 9:43 PM CDTDense Fog AdvisorySGFDouglas, Howell, Oregon, Ozark, Shannon, Texas and 1 more12 hr
Mar 12, 3:57 PM CDTSpecial Weather StatementSGFShannon33 min
Mar 12, 5:30 PM CDTSpecial Weather StatementSGFOregon15 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.